Question of the Week # 148

148)  A 55 year old nurse has recently been exposed to an in-patient with active Tuberculosis about 2 months ago. Her tuberculin skin test was negative a year ago however; the skin test reveals an 12 mm induration at this time. A chest x-ray is normal. She denies any cough or fever or weightloss. A comprehensive metabolic panel is within normal limits. She is started on Isoniazid for the treatment of latent tuberculosis. Two weeks after the therapy, patient develops edema in the face and neck, maculopapular rash, lymphadenopathy, asthenia, and a fever of 38°C. Laboratory tests reveal a WBC count 20k/µl with a differential showing neutrophils of 50%, eosinophils of 30% and lymphocytes 20%. The most appropriate next step in management:

A)     Start antifungal therapy

B)      Discontinue Isoniazid and re-administer after de-sensitization

C)      Discontinue Isoniazid and administer Rifampin for four months

D)     Start Metronidazole

E)      Change to multi-drug therapy,  Isoniazid , Pyrazinamide, Rifampin and Ethambutol

3 Responses

  1. C

  2. A.

    Drug hypersensitivity syndrome (DHS) refers to a severe, potentially life-threatening, drug reaction. To better individualize this drug reaction, the term “Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome” has recently been used.
    DRESS syndrome was first introduced in 1996 by Bocquet et al. (1). Fever, rash, lymphadenopathy, and internal organ involvement with marked eosinophilia constitute the main manifestations. The most frequently involved organ is the liver, followed by the kidney and lungs. The most frequently incriminated drugs are anticonvulsant, sulfonamides, dapsone, allopurinol, minocycline, and gold salt. The pathophysiology of DRESS syndrome remains unclear, but a defect in detoxification of causative drug, immunological imbalance, and infections such as human herpes virus type 6 (HHV 6) have been suggested (2). The overall mortality in DRESS is about 10% and occurrs in patients with severe multi-organ involvement (1).
    We report here a case of DRESS syndrome induced by celecoxib and anti-tuberculosis (Tb) drugs including isoniazid, rifampicin, ethambutol, and pyrazinamide in a patient presented first as knee joints pain.

  3. C

    Drug hypersensitivity syndrome

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: